Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 27, NWS Flagstaff, AZ

July 26, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2011, 12:01 PM MST for Apache County, Arizona. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 12:01 PM MST (19:01 UTC)
Expired
Jul 26, 2011, 2:00 PM MST
In force
119 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 166 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 12:40 PM MSTFLASH FLOODGreer, AZCOUNTY ROAD 1126 NEAR GREER FLOODED. ALSO...OVER AN INCH OF STANDING WATER IN THE GREER FIRE STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2714 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS55 KFGZ 261901
FFWFGZ
AZC001-262100-
/O.NEW.KFGZ.FF.W.0027.110726T1901Z-110726T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1201 PM MST TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 200 PM MST

* AT 1158 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREER
  AND ADJACENT PORTIONS OF THE WALLOW BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

&&

LAT...LON 3426 10953 3419 10933 3393 10940 3399 10959

$$

KD
2 follow-up statements
722 
WGUS75 KFGZ 262002
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST TUE JUL 26 2011

AZC001-262100-
/O.CON.KFGZ.FF.W.0027.000000T0000Z-110726T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
102 PM MST TUE JUL 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR SOUTH
CENTRAL APACHE COUNTY...

AT 1254 PM MST...FLASH FLOODING IS BEING REPORTED OVER THE WARNED 
AREA NEAR GREER AND IN ADJACENT AREAS OF THE WALLOW BURN. WHILE 
PRECIPITATION IS WEAKENING IN THE AREA...FLASH FLOODING WILL LIKELY 
PERSIST THROUGH 2 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS MAY TRIGGER ROCKSLIDES...MUDSLIDES...AND 
DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.

&&

LAT...LON 3426 10953 3419 10933 3393 10940 3399 10959

$$

KD
387 
WGUS75 KFGZ 262102
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST TUE JUL 26 2011

AZC001-262111-
/O.EXP.KFGZ.FF.W.0027.000000T0000Z-110726T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
202 PM MST TUE JUL 26 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL APACHE
COUNTY...

THE HEAVY RAINS THAT PROMPTED THIS WARNING NEAR GREER HAVE ENDED. 
FLOODING SHOULD BE SUBSIDING AND ENDING AS THE AFTERNOON PROGRESSES.

LAT...LON 3426 10953 3419 10933 3393 10940 3399 10959

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:00 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 10:00 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 26 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA.

&&

.DISCUSSION...A MOIST AIRMASS IS IN PLACE ACROSS THE NORTHLAND THIS
MORNING...AS EVIDENCED BY THE 1.2 INCHES OF PRECIPITABLE WATER IN
THIS MORNING'S 12Z SOUNDING AT KFGZ. COCONINO COUNTY REMAINS UNDER
ABUNDANT CLOUD COVER AND MAY SEE A LATER START TO ENHANCED
CONVECTION DUE TO A DELAYED START TO SURFACE HEATING. STRONGER
STORMS MAY FORM EARLIER IN NAVAJO AND APACHE COUNTIES WHICH HAVE
SEEN MORE SUNSHINE THUS FAR. CURRENT FORECAST REFLECTS ANTICIPATED
CONDITIONS WELL AT THIS TIME.

&&

.PREV DISCUSSION /330 AM MST/...ABUNDANT MOISTURE RESIDES OVER THE
REGION THIS MORNING. PRECIPITABLE WATER VALUES NEAR OR OVER ONE
INCH...AND SURFACE DEWPOINTS ARE IN THE 50S AND LOW 60S. A MID-LEVEL
DISTURBANCE LOCATED ACROSS WEST-CENTRAL AZ WILL MOVE SLOWLY NORTH TO
NEAR THE UT/AZ BORDER BY EARLY AFTERNOON...AND MAY BECOME A FOCUS
FOR CONVECTION LATER TODAY IF SUFFICIENT SFC HEATING OCCURS. OVERALL
INSTABILITY DOES NOT LOOK TOO IMPRESSIVE FOR MOST AREAS...SO
EXPECTING LITTLE IF ANY SEVERE WEATHER TODAY. HOWEVER...WITH THE
DEEP MOISTURE...STORMS THAT DEVELOP WILL BE EFFICIENT RAINFALL
PRODUCERS. FOR THIS REASON...WE WILL ISSUE A FLASH FLOOD WATCH FOR
AREAS ALONG/NORTH OF THE MOGOLLON RIM AND WHITE MTNS TODAY. THIS
INCLUDES THE RECENTLY BURNED AREAS.

A DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE
WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE
ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE
THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA FRIDAY
AND THE WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 18Z PACKAGE...DEEP MOISTURE ACROSS NORTHERN
ARIZONA TODAY WILL PRODUCE SCATTERED TO WIDESPREAD HEAVY SHOWERS AND
THUNDERSTORMS FROM 17Z TO 04Z. COVERAGE WILL DECREASE AFTER 04Z WITH
ISOLATED TO SCATTERED THUNDERSTORMS FORECAST OVERNIGHT. EXPECT
ERRATIC AND GUSTY WINDS WITH MVFR TO LOCAL IFR CONDITIONS NEAR HEAVY
SHOWERS AND STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
THIS EVENING FOR ZONES AZZ004>007-009>017-039-040.

&&

PUBLIC..................KD/JJ
AVIATION................MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 26, 3:49 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 AM MST TUE JUL 26 2011

AZZ004>018-037>040-270300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
349 AM MST TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY. SOME
STORMS MAY PRODUCE HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM MST UNTIL 8 PM MST
FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD TO THE UTAH
BORDER. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. A SLIGHT DRYING TREND IS FORECAST FOR WESTERN ARIZONA
WEDNESDAY AND THURSDAY...WITH MOISTURE PUSHING BACK INTO THIS
REGION BY FRIDAY AND THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 10:27 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       WILLIAMS                35.26N 112.17W
07/25/2011  M0.53 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1100205

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min
Jul 25, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo35 min
Jul 25, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 25, 6:31 PM MSTAreal Flood AdvisoryFGZApache, Navajo74 min
Jul 25, 6:39 PM MSTFlash Flood WarningFGZApache, Navajo111 min
Jul 25, 6:56 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 25, 7:02 PM MSTFlash Flood WarningFGZNavajo84 min
Jul 25, 7:29 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 25, 8:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 25, 9:05 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Jul 25, 9:35 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 25, 10:22 PM MSTAreal Flood AdvisoryFGZNavajo53 min
Jul 26, 3:42 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo15 hr
Jul 26, 2:08 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 26, 2:48 PM MSTSpecial Weather StatementFGZApache57 min
Jul 26, 3:09 PM MSTAreal Flood AdvisoryFGZApache42 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.